Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 2, NWS Elko, NV

February 1, 20194 counties in Nevada

NWS Elko, NV issued this wind advisory at Feb 1, 2019, 2:14 PM PST for 4 counties in Nevada. It took effect at Feb 2, 2019, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2019, 2:14 PM PST (22:14 UTC)
In effect from
Feb 2, 2019, 10:00 AM PST
Expired
Feb 2, 2019, 7:41 PM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS75 KLKN 012214
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
214 PM PST Fri Feb 1 2019

NVZ035-037-040-041-021615-
/O.NEW.KLKN.WI.Y.0002.190202T1200Z-190203T1200Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
214 PM PST Fri Feb 1 2019

...WIND ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST SUNDAY
BELOW 7000 FEET...

The National Weather Service in Elko has issued a Wind Advisory
BELOW 7000 FEET...which is in effect from 4 AM Saturday to 4 AM
PST Sunday. 

* WINDS...Sustained winds of 30 to 35 mph with gusts to 50 mph.

* TIMING...Saturday morning to Sunday morning.

* IMPACTS...The winds can blow away unsecured objects and make
  travel hazardous. High profile vehicles will be the most 
  impacted and can be tipped over by strong wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

99
3 follow-up statements
130 
WWUS75 KLKN 021107
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
307 AM PST Sat Feb 2 2019

NVZ035-037-040-041-030515-
/O.EXT.KLKN.WI.Y.0002.190202T1800Z-190203T0600Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
307 AM PST Sat Feb 2 2019

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST THIS EVENING...

* WINDS...Sustained winds of 30 to 35 mph with gusts to 50 mph.

* TIMING...From late morning through this evening.

* IMPACTS...The winds can blow away unsecured objects and make 
  travel hazardous. High profile vehicles will be the most 
  impacted and can be tipped over by strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
803 
WWUS75 KLKN 022206
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
206 PM PST Sat Feb 2 2019

NVZ035-037-040-041-030600-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-190203T0600Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
206 PM PST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Sustained winds of 30 to 35 mph with gusts to 50 mph.

* TIMING...From late morning through this evening.

* IMPACTS...The winds can blow away unsecured objects and make 
  travel hazardous. High profile vehicles will be the most 
  impacted and can be tipped over by strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

99
715 
WWUS75 KLKN 030341
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
741 PM PST Sat Feb 2 2019

NVZ035-037-040-041-030445-
/O.CAN.KLKN.WI.Y.0002.000000T0000Z-190203T0600Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
741 PM PST Sat Feb 2 2019

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria and therefore the 
Advisory has been cancelled. 

$$

90

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 1, 2:28 AM PST, 11 hours 46 minutes earlier.

Area forecast discussion, Feb 1, 2:28 AM PST, 11 hours 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
228 AM PST Fri Feb 1 2019

.SYNOPSIS...Wet, windy, and fairly mild conditions are in store
for this weekend before turning colder and snowy early next week.

&&

.SHORT TERM...This morning through Sunday Night

Main Concern or Impact:  Precip amounts and winds Saturday through
Saturday night

Brief synoptic overview:  500mb ridge axis shifts east today as
developing frontal system approaches northern CA. This system
becomes fully occluded as makes landfall Friday night. As upper
level support pushes ahead of the front in the area early
Saturday, the actual occluded front enters western areas by early
Saturday afternoon. As the main surface and 500mb lows fills and
slowly moves into central CA, the occluded front pushes east and
begins to fall apart into eastern NV by Saturday night. By early
Sunday morning, what’s left of the occlusion pushes into Utah.
On Sunday, the upper level low associated with the system opens up
as it lifts ENE across the area. By Sunday night, the next
frontal system sags southeastward into NW Nevada.

Changes to Previous Forecast: Increase in snow and precip amounts
in northern Nye county for Saturday but not quite as high as WPC

Forecast Confidence & Model Discussion: Confidence remains high a
very wet frontal system impacts the area late Friday night
through Saturday night. IVT anomalies are running +3 across NV.
Also, confidence remains high for strong southerly winds across
central NV on Saturday as GEFS speed anomalies are running +3.
Confidence is still average on snow amounts given the changing
snow levels and ratios. Overall model consensus is good with
typical differences on frontal evolution as it pushes northeast
through the area on Saturday.

Sensible Weather/Impacts:

Precip
Many Vally areas may receive .50 inches of precip Saturday and
Saturday night. Central NV mtn peaks may pickup of nearly 1.5
inches of precip by Sunday. Snow amounts are tricky but central NV
mtns above 7500ft could pick up 12-18 inches of snow by Sunday
morning with some of the highest peaks getting more than 18
inches. The valleys likely see 1-4 inches Saturday night or early
Sunday morning once the rain changes to snow. Precip changes begin
this afternoon in western Humboldt County, with the highest
chances occurring on Saturday afternoon and night. Precip chances
remain on Sunday (valley rain/snow showers, mtn snow showers) but
amounts or accumulations will be light.

Winds
Southerly winds increase today with further increase Saturday,
resulting advisory level winds across central NV. 30Kt+ gust are
likely in the valleys, with 50kt+ gusts in the mountains. Winds
diminish but remain breezy out of the south on Sunday in central
NV. SW winds increase in western Humboldt Sunday night

Temps
Above average temps (40s to low 50s) through Saturday...falling
slightly on Sunday (30s and 40s). Overnight lows in the 30s near
40 Saturday morning with temps hovering around freezing in the
valleys Sunday morning.

&&

.LONG TERM...Monday through next Friday.

Complex evolution to second stronger upper trough
and attendant surface/meso features that sweep east-southeastward
across northern and central Nevada on Monday through Tuesday. This
will be a longer duration winter event. The combined effects from
multiple shortwaves accompanied by ample moisture and lift, and
the fact the system is trending slower with increasing snow
ratios (12:1 Monday to 18:1 on Tuesday as colder air gets into
the storm) will likely yield solid advisory snows over a two day
period. Right now it appears 4 to 8 inches of snow could fall in
many valleys of Elko, Lander/Eureka, and White Pine counties with
mountainous areas receiving locally over a foot. Breezy to windy
conditions could also cause areas of blowing and drifting snow
especially at higher elevations. Snow will diminish to lingering
lighter snow showers over the mountains of Elko and White Pine
counties Tuesday night into Wednesday morning.

Colder temperatures will follow this storm with daytime highs
falling below freezing across much of the region beginning on
Tuesday and continuing through the end of the week. Adjusted
daytime temperatures downward by a couple of degrees through
midweek and minimum temperatures will likely need to be lowered
near and below zero later in the week (especially across Elko
County) in aftermath of fresh snow cover followed by clearer
skies.

&&

.AVIATION...High clouds will begin to spread across the state on
Friday. Wind gusts at KELY and KTPH are expected to peak around
25kts from the south Friday afternoon as a storm system approaches.
CIGS will begin lowering Friday evening. However VFR conditions
will hold at KWMC KBAM KEKO KELY and KTPH through Friday evening.
All 5 TAF sites may begin receiving showers after midnight Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

85/95/95
Hazardous weather outlook, Feb 1, 2:46 AM PST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
246 AM PST Fri Feb 1 2019

NVZ030-031-033>041-021100-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
246 AM PST Fri Feb 1 2019

This hazardous weather outlook is for portions of Nevada.

.DAY ONE...Today and Tonight.

Southerly winds increase with showers spreading into Humboldt
County

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Saturday through Sunday morning...Strong southerly winds with
valley rain and mountain snow. Strongest winds are expected in
central Nevada with gusts exceeding 30 mph in valleys.
Additionally, heavy mountain snow is possible above 7500 feet with
the highest totals in central Nevada mountains. Valley locations
will see change over snow Saturday night with some accumulation.

Monday and Tuesday...Accumulating snow is likely for all
locations with possible travel impacts.

Wednesday...Accumulating snow likely for White Pine County.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:11 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Lander, Nye, White Pine37 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.